Why does my wife urinate while coughing?
Q: My 63 years old wife is undergoing treatment for Parkinsonism. She is taking these medicines – one Sinemet (250 mg + 25 mg), two tablets of Amantrel, one tablet of Rasalect and two tablets of Entacapon. She also takes Tenormin, baby Aspirin, Shellcal and vitamin E daily. Now, she is experiencing pain and need assistance while putting her right leg forward for each step while walking. It becomes worse if she stands for a couple of minutes at one place. Nowadays, she is also suffering from cough with sputum (white not yellow). At times, she also passes urine while coughing. She had also taken Zinaat antibiotic for cough relief. What should be done to improve her condition?
A:The patient appears to be having four different issues: 1. Starting trouble or "initiation difficulty" very typical of Parkinsonism, 2. Hallucinations or "Seeing" and "Hearing" things that don’t exist, and 3. Cough. 4. Passing urine while coughing. For the first concern, some adjustment / increase in the dose of Sinemet can be considered, respecting her tolerance for this drug. Also, any additional problem with the slow leg like sciatica / weakness should be ruled out by a Neurologist. Hallucinations can be due to Parkinson's disease itself or the drugs used for treatment, especially Sinemet. If there is severe and interrupting daily life activities, then they can be treated with some other medicines, or the levodopa (Sinemet) dose can be readjusted. Her cough needs to be assessed by a physician, and if it has not stopped after the antibiotic course, any heart problem should be ruled out. She should also have routine check ups like haemogram, chest X-ray, and sputum examination. Stress incontinence is quiet common among females at this age, and has many causes, most of them harmless. If it doesn’t stop after the cough is gone, she should consult her physician / neurologist for further evaluation of the same.